New Mexico, 2018

Flash Flood and Damaging Wind in New Mexico, July 11, 2018

July 11, 2018 · NWS ABQ · 2 events in 1 county or zone

Abundant moisture in place across New Mexico with weak steering flow provided the necessary ingredients for locally heavy rainfall. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Abundant moisture in place across New Mexico with weak steering flow provided the necessary ingredients for locally heavy rainfall. A thunderstorm that drifted south across the Ute Park burn scar resulted in flash flooding along U.S. Highway 64 between Ute Park and Cimarron. The Cimarron River experienced a rapid rise of four to five feet. Small debris, mud, and ash were reported in the flood waters. There was no damage to infrastructure with this event. A severe thunderstorm near Raton produced a brief outflow wind gust up to 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 11, 10:46 AM MST, 58 minutes earlier.

Area forecast discussion, Jul 11, 10:46 AM MST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1146 AM MDT Wed Jul 11 2018

.AVIATION...
18Z TAF CYCLE
Aviation hazards will be focused on thunderstorms today and tonight.
Cells are already quickly sprouting over the high terrain of
northern and central New Mexico, and will continue to expand in
coverage through the afternoon, rolling into adjacent valleys and
lowlands this evening. Stronger storms will be capable of locally
heavy rainfall, brief MVFR/IFR conditions, gusty downburst winds, and
small hail. Storm coverage is expected to decrease significantly
after midnight with even more storms redeveloping on Thursday.

52

&&

.PREV DISCUSSION...250 AM MDT Wed Jul 11 2018...
.SYNOPSIS...
A notable change in the weather pattern across northern and central
New Mexico is expected to begin later this afternoon and this
evening, as subtropical moisture moves northward across the region.
Coverage of showers and thunderstorms will increase this afternoon
and evening across the north central, south central and southwest
portions of the state with the threat of localized flash flooding.
An upper level low will develop over the region Thursday and Friday
which combined with another surge of moisture will produce greater
coverage of showers and thunderstorms with the potential for flash
flooding. The upper level low will drift westward Saturday and
Sunday, and scattered storms will continue across central and
western New Mexico. There will be sufficient moisture in place
Monday and Tuesday for at least isolated to scattered showers and
thunderstorms across the region. Daytime temperatures will be mainly
below normal through Tuesday.

&&

.DISCUSSION...
As a strong upper level high moves eastward from the central Plains
states to the middle MS Valley today through this evening, a
southerly flow of subtropical moisture will move across northern and
central NM. The GFS shows precipitable water increasing to near 1.25
inches over southern portions of central NM and to around 1.0 inch
across the northern tier of the state. Strong surface and boundary
layer heating ahead of this increase in mid and upper level moisture
will destabilize the atmosphere, and scattered to low-end
numerous showers and thunderstorms will develop this afternoon and
evening across most of northern and central NM. Development will be
favored in the south central mountains, the southwest mountains and
the north central mountains, where flash flood watches will be in
effect from 18Z today through 06Z Thursday. A compact upper low which
is centered over the OK panhandle early this morning will retrograde
westward today and will be located over south central CO this
evening. This feature may provide some additional lift for showers
and thunderstorm development over the north central mountains on NM
late this afternoon and evening. Burn scar areas will be particularly
vulnerable to flash flooding.

On Thursday, models show the upper low transitioning to an upper
level trough extending from southern NM northward to southern CO. The
GFS and NAM project that subtropical moisture will deepen across NM
Thursday afternoon and evening with precipitable water values
increasing to between 1.25 and 1.50 inches across the entire area.
Coverage of showers and thunderstorms will increase to scattered to
numerous across NM Thursday with the threat of flash flooding
expanding given slow storm motion. GFS and ECMWF show a strong upper
level high forming over the Great Basin Friday. The upper level
trough over NM will move little Friday between the upper level high
to the west and the upper level high over the middle MS Valley.
Precipitable water values Friday may increase slightly above 1.50
inches across portions the region. Cloud cover and slightly lower
daytime temperatures will inhibit convection Friday, but this may be
overcome by the general synoptic lift provided by the upper level
trough. Scattered to numerous showers and thunderstorms are again
expected Friday and Friday night with a continued threat of flash
flooding due to slow storm motion.

Models are showing the upper level trough drifting westward across
western NM Saturday and over eastern AZ by Sunday. Shower and
thunderstorm activity this weekend will likely become isolated across
the eastern plains, but scattered activity across central and
western should continue. The GFS pushes a backdoor cold front across
eastern and central NM Monday, indicating an increase in convective
activity across these areas Monday through monday night. The ECMWF
shows a decrease in activity, as a ridge of high pressure builds in
from the northwest Monday. Tuesday and Wednesday appear to be days
when moisture in place will recycle each day with isolated to
scattered coverage. The ECMWF shows a shortwave trough crossing
northern NM on Wednesday and greater storm coverage.

Daytime temperatures through Tuesday look to be slightly below to
below normal across the region. Friday looks to be the coolest day
with highs 4 to 12 degrees below normal.

28

&&

.FIRE WEATHER...

PWATs are trending up and will continue to do so for the next
couple of days leading to increased humidity and coverage of
wetting storms, with locally heavy rainfall and the potential for
burn scar flooding. Thursday, Friday and Saturday look to be the
peak days with well above normal atmospheric moisture and
widespread wetting rainfall. This due to a stalled easterly
wave over New Mexico in between two upper high centers, one over
southern Nevada and the other over the middle Mississippi River
Valley. Daytime temperatures will be below normal during this period
due to added cloud cover and rain-cooling. There is some
disagreement among the medium range model solutions, but at some
point early to mid next week a backdoor front will push in and
recharge moisture across the area leading to another uptick in
storm coverage.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ508>515-526.

&&
Hazardous weather outlook, Jul 11, 2:01 AM MST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
301 AM MDT Wed Jul 11 2018

NMZ501>540-121100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
301 AM MDT Wed Jul 11 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered thunderstorms across the northern mountains and portions
of southwest and south central New Mexico are expected today.
Stronger thunderstorms will have the potential to produce heavy
rainfall and localized areas of flash flooding this afternoon and
evening, especially near recent and older burn scars.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are expected Thursday and Friday.
Storm motions will be slow and heavy rainfall is likely. This may
lead to areas of flash flooding, especially near recent and older
burn scars. Isolated locations may receive up to 2 to 3 inches of
rainfall. A few storms may also produce small hail and wind gusts to
50 mph. Scattered storms across central and western New Mexico will
continue the threat of flash flooding Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

In the hours before

Special weather statement, Jul 11, 11:43 AM MST, 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
1243 PM MDT WED JUL 11 2018

NMZ515-528-111915-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
1243 PM MDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 115
PM MDT...

At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm
near Cimarron, or 15 miles northwest of Springer. This storm was
drifting toward the south-southeast at less than 10 mph.

Dime size hail and very heavy rainfall will be possible with this
storm.

Locations impacted include...
Cimarron.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3663 10476 3659 10472 3644 10476 3641 10490
      3646 10489 3660 10492
TIME...MOT...LOC 1842Z 180DEG 0KT 3652 10481

KJ

The radar

The Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Colfax

When
July 11, 11:44 AM MST to 11:49 AM MST
Where
Colfax County, Raton Crews Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -104.500

The Raton airport reported a peak wind gust up to 61 mph.

Flash Flood, Colfax

When
July 11, 12:05 PM MST to 1:05 PM MST
Where
Colfax County, 1.86 mi W of Cimarron to 4.87 mi WNW of Cimarron
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
36.505, -104.943

Four to five foot surge of water observed along the Cimarron River west of Cimarron.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756684, 756686.